[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.207.116. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1977

Acetazolamide-Accelerated Anticonvulsant Osteomalacia

Author Affiliations

From the Division of Endocrinology and Metabolism, Baylor College of Medicine, Houston, and the Veterans Administration Hospital, Houston.

Arch Intern Med. 1977;137(8):1013-1017. doi:10.1001/archinte.1977.03630200021009
Abstract

Severe osteomalacia was present in two epileptic patients who were under long-term treatment with congeners of phenytoin, phenobarbital, and acetazolamide. These patients showed slightly low serum calcium, normal or low serum phosphate, and normal parathyroid hormone concentrations. Discontinuation of acetazolamide produced an immediate threefold drop in the level of urinary calcium excretion and a slight rise in tubular reabsorption of phosphate, with no detectable change in serum calcium or phosphate concentrations. Acetazolamide may have accelerated the development of osteomalacia by several mechanisms, including increased renal calcium excretion.

(Arch Intern Med 137:1013-1017, 1977)

×